~ Poisonings from a Popular Pain Reliever Are Rising -
Acetaminophen Even More Dangerous Than Previously Reported
By Deborah Franklin
Despite more than a decade’s worth of research showing that taking too much of a popular pain reliever can ruin the liver, the number of severe, unintentional poisonings from the drug is on the rise, a new study reports. The drug, acetaminophen, is best known under the brand name Tylenol.® But many consumers don’t realize that it is also found in widely varying doses in several hundred common cold remedies and combination pain relievers.
These compounds include Excedrin®, Midol® Teen Formula, Theraflu®, Alka-Seltzer Plus® Cold Medicine, and NyQuil® Cold and Flu, as well as other over-the-counter drugs and many prescription narcotics, like Vicodin® and Percocet®.
The authors of the study, which is appearing in the December issue of Hepatology, say the combination of acetaminophen’s quiet ubiquity in over-the-counter remedies and its pairing with narcotics in potentially addictive drugs like Vicodin® and Percocet® can make it too easy for some patients to swallow much more than the maximum recommended dose inadvertently.
“It’s extremely frustrating to see people come into the hospital who felt fine several days ago, but now need a new liver,” said Dr. Tim Davern, one of the authors and a gastroenterologist with the liver transplant program of the University of California at San Francisco. “Most had no idea that what they were taking could have that sort of effect.” The numbers of poisonings, however, are still tiny in comparison with the millions of people who use over-the-counter and prescription drugs with acetaminophen.
Dr. Davern and a team of colleagues from other centers led by Dr. Anne Larson at the University of Washington Medical Center in Seattle, tracked the 662 consecutive patients who showed up with acute liver failure at 23 transplant centers across the United States from 1998 to 2003.
Acetaminophen poisoning was to blame in nearly half the patients, the scientists found. The proportion of cases linked to the drug rose to 51% in 2003 from 28% in 1998. Not all the poisonings were accidental. An estimated 44% were suicide attempts by people who swallowed fistfuls of pills. “It’s a grisly way to die,” Dr. Davern said, adding that patients who survive sometimes suffer profound brain damage.
But in at least another 48% of the cases studied, the liver failed after a smaller, unintentional assault by the drug over several days. “I see some young women who have been suffering flulike symptoms for the better part of a week, and not eating much,” Dr. Davern said. “They start with Tylenol®, and maybe add an over-the-counter flu medicine on top of that, and pretty soon they’ve been taking maybe six grams of acetaminophen a day for a number of days. In rare cases that can be enough to throw them into liver failure.”
Each Extra Strength Tylenol® tablet contains half a gram, or 500 milligrams, of acetaminophen, and arthritis-strength versions of the pain reliever contain 650 milligrams. One tablet of Midol® Teen Formula contains 500 milligrams of acetaminophen, as does one adult dose of NyQuil® Cold and Flu. One dose of Tylenol® Cold and Flu Severe contains 1,000 milligrams. The recommended maximum daily dose for adults is 4 grams, or 4,000 milligrams.
“Part of the problem is that the labeling on many of these drugs is still crummy,” said Dr. William Lee, a liver specialist at the University of Texas Southwestern Medical Center in Dallas, who for years has been lobbying the Food and Drug Administration to make manufacturers put “acetaminophen” in large letters on the front of any package that contains it, so that as they reach for the bottle, patients will be more likely to pause and keep track of exactly how much they are swallowing.
Some companies have voluntarily added new warnings about acetaminophen’s risk to the liver, and they should be given credit for that, said Dr. Charles Ganley, director of the FDA’s Office of Nonprescription Products. “But labeling isn’t where I would like it to be,” Dr. Ganley added.
McNeil Consumer & Specialty Pharmaceuticals, a division of Johnson & Johnson, updated the labeling on all its Tylenol® products in 2002 to list all the active ingredients on the front of the bottle, increase the type size of acetaminophen, and add a label on the front warning consumers not to use the product with others that contain acetaminophen, said Kathy Fallon, a spokeswoman.
“I urge consumers to read the label,” she said. “Anything more than the recommended dose is an overdose.”
Dr. Lee said he was disturbed by a pattern: “that acetaminophen is always billed as the one to reach to for safety, probably even more so now, with other pain relievers pulled from the market.”
In fact, the drug, when given in precise, appropriate doses, is safer for children and teenagers than aspirin, which can interact with a viral infection to bring on rare but serious damage to the brain, liver, and other organs in a constellation of symptoms known as Reye’s syndrome. And among adults, low doses of acetaminophen are less likely than aspirin, ibuprofen, or naproxen to eat away at the stomach, aggravate bleeding, or harm the kidneys.
Even patients with chronic liver disease are justly advised to take acetaminophen for the occasional fever, or for the pain of osteoarthritis, a back injury, or other malady, if they keep the total daily dose under about two grams, Dr. Lee said.
Experts agree that a vast majority of people can safely take the four-gram daily maximum that labels recommend for adults—the equivalent of eight Extra Strength Tylenol® spread across 24 hours—and some people swallow much more without harm.
But by eight grams in a single day, a significant number of people whose livers have been stressed by a virus, medication, alcohol, or other factors would run into serious trouble, Dr. Lee said. Without intervention, about half the people who swallowed a single dose of 12 to 15 grams could die.
How much alcohol over what time period is problematic? Recent research suggests the answer isn’t simple. The package labels now warn anyone who drinks three or more drinks every day to consult a doctor before taking acetaminophen, but Dr. Lee thinks that people who are sober during the week but binge on weekends may be vulnerable, too.
The few days of fasting that can accompany a bad stomach bug also seem to increase the liver’s vulnerability to acetaminophen. And though safe levels of the drug for large men may, in general, be higher than those for small women, obese people aren’t protected; extra fat in the liver seems to prime the organ for further damage.
Nearly two thirds of the people in the transplant center study who unintentionally poisoned themselves were taking one or another of the roughly 200 prescription drugs that contain acetaminophen plus an opiate. Among the most popularly prescribed drugs in this group include hydrocodone bitartrate plus acetaminophen, which is commonly sold as Vicodin®, and oxycodone hydrochloride plus acetaminophen, better known as Percocet®.
While these acetaminophen/ opiate combination drugs can be very effective in curbing pain after surgery or injury, some patients who take the drugs chronically soon find they need increasing amounts to achieve the same level of pain relief.
Because the narcotic part of the compound can be addictive, its accompanying doses of acetaminophen climb sky high in lock step. The liver may keep pace with gradual increases of the drug initially, only to suddenly crash months later. It is the acetaminophen that kills the liver.
Lynne Gong of San Jose, Calif., watched her 28-year-old daughter, Leah, nearly die last summer after that sort of crash. What had started out as a treatment for the pain of a dislocated shoulder and subsequent surgery had escalated over two years to a full-blown addiction.
After her daughter was hospitalized, Ms. Gong said she found herself warning friends, neighbors “and anyone else who would listen” that they needed to closely monitor their own intake of acetaminophen and that of their children.
Some dangers lurk in surprising corners. One day, after Lynne Gong told the women in her prayer group about Leah’s experience, a member went home and, after a little investigating of her own, discovered that her 12-year-old son and his friends had started nipping NyQuil® on Friday nights for the alcohol content, in hopes of getting drunk.
There are 9.8 grams of acetaminophen in a 10-ounce bottle of NyQuil®, Ms. Gong said. “Everyone really needs to be more aware.”
Copyright (2005) By the New York Times Co. Reprinted with permission.
Acetaminophen Even More Dangerous Than Previously Reported
The New York Times has reported on a new study that shows that acetaminophen is even more toxic than previously thought. According to a new study published in the journal Hepatology, acetaminophen is the number-one cause of acute liver failure.155 In classic acute liver failure, the patient either obtains an emergency liver transplant or dies.
On January 22, 2004, the FDA confirmed what Life Extension readers have long known — that acetaminophen is extremely dangerous.156 Acetaminophen is sold under the brand name Tylenol® and is contained in more than 600 other drug products. Life Extension revealed the toxicity of acetaminophen more than 14 years ago. We harshly criticized the FDA for not mandating that the labels of acetaminophen products warn those with liver or kidney problems to avoid the drug.
Four years ago, an FDA scientific advisory committee urged that warnings be put on the labels of acetaminophen drugs.157,158 Despite overwhelming documentation confirming acetaminophen’s toxicity,159-182 the FDA said no to its own scientific advisors. Instead, the agency budgeted a mere $20,000183,184 to develop material that it hoped would be run in major magazines and distributed by pharmacy chains for free!
Back in 1992, we warned that more people were dying from acetaminophen poisoning than the numbers indicated by the official statistics. While the FDA was preoccupied with acetaminophen-induced liver failure, it overlooked studies showing that regular users of acetaminophen may be doubling their risk of kidney cancer.165,167,171
Each year, almost 12,000 Americans die of kidney cancer.185 The incidence of kidney cancer in the US has risen 126% since the 1950s,185 a jump that may be tied to the growing use of drugs containing phenacetin or acetaminophen.
Phenacetin is a painkiller that was banned because it causes severe kidney toxicity.186-191 Acetaminophen is the major metabolite of phenacetin, which means that some of the destructive properties exhibited by phenacetin could have been caused by its breakdown to acetaminophen in the body. So while phenacetin was withdrawn because too many people’s kidneys were shutting down, the FDA had no problem letting the major metabolite of phenacetin (i.e., acetaminophen) be freely marketed without any consumer warning whatsoever. If acetaminophen is responsible for even a small percentage of the overall kidney cancer cases, this drug may have already killed tens of thousands of Americans.
Because acetaminophen generates damaging free radicals throughout the body, it may very well increase the risk of many age-related diseases. In fact, scientists can consistently induce cataracts in the eyes of laboratory animals by giving them acetaminophen. They consider acetaminophen a “cataractogenic agent.” Interestingly, if antioxidants are provided to the animals, the cataract-inducing effects of acetaminophen are often completely neutralized.192-197
One of Life Extension’s medical advisors long ago advocated that acetaminophen products should include the antioxidant N-acetylcysteine (NAC) to help neutralize destructive free radicals. When a person acutely overdoses on acetaminophen, the standard medical therapy is to administer N-acetylcysteine over a period of weeks. Unfortunately, the FDA bans the combination of an over-the-counter drug (acetaminophen) with a dietary supplement (N-acetylcysteine), so it is “illegal” to make a safe acetaminophen drug.
The preceding reprint of a recent New York Times article articulates exactly what Life Extension has been saying since 1992 about the hepatotoxic dangers of acetaminophen. The article was originally published on November 29, 2005.
References . . .
Free Shipping in the Continental U.S. on Orders over $50
The statements made here have not been evaluated by the FDA. The foregoing statements are based upon sound and reliable studies, and are meant for informational purposes. Consult with your medical practitioner to determine the underlying cause of your symptoms. Please always check your purchase for possible allergins and correct dosage on the bottle before use.
While we work to ensure that product information is correct, on occasion manufacturers may alter their ingredient lists. Actual product packaging and materials may contain more and/or different information than that shown on our Web site. We recommend that you do not solely rely on the information presented and that you always read labels, warnings, and directions before using or consuming a product. For additional information about a product, please contact the manufacturer. Content on this site is for reference purposes and is not intended to substitute for advice given by a physician, pharmacist, or other licensed health-care professional. You should not use this information as self-diagnosis or for treating a health problem or disease. Contact your health-care provider immediately if you suspect that you have a medical problem. Information and statements regarding dietary supplements have not been evaluated by the Food and Drug Administration and are not intended to diagnose, treat, cure, or prevent any disease or health condition. Life Ex Online assumes no liability for inaccuracies or misstatements about products.